MAUDE Adverse Event Report: AGFA HEALTHCARE N.V. ENTERPRISE IMAGING XERO VIEWER; SYSTEM, IMAGE PROCESSING, RADIOLOGICAL

AGFA HEALTHCARE N.V. ENTERPRISE IMAGING XERO VIEWER; SYSTEM, IMAGE PROCESSING, RADIOLOGICAL
Medical Device Problem Code Application Program Problem: Parameter Calculation Error (1449)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2024, a customer reported to agfa healthcare that while using the xero viewer, reference/localizer line on the coronal scout image, representing the axial ct slice position displayed on the other viewports, was offset by 20mm from the actual position.As a result of this issue, a spinal surgery was performed on the wrong vertebra.Event details: on (b)(6) 2024 at 12:37, a patient underwent a ct of the lumbar spine by request of the neurosurgeon to determine the source of lower back pain that was radiating into the right leg.The study was reported on (b)(6) 2024 at 13:00 by the radiologist who identified a right sided foraminal extrusion at the l5/s1 level and a possible conflict with the l5 nerve root.That same day the patient underwent a posterior foraminotomy at l4/l5 which is in contrast to what the radiologist report identified in relation to the right sided foraminal extrusion at the l5/s1 level.This was due to reference line on the lateral scout image, representing the axial ct slice position displayed on the other image viewports, was offset 20mm (at l4/l5) from the actual correct position (at l5/s1).As the patient's lower back pain did not subside, an additional surgery had to take place the day after (b)(6) 2024) to operate on the correct vertebrae.As incorrect treatment took place, it was reported to be an inconvenience for the patient to undergo surgery twice.No other physical harm or health damage was reported at the time of this report.Result of investigation: the software defect was found to be a coding error in the initialization of pixel spacing in xero viewer.When a scout image has different pixel spacing values for the row and column, xero incorrectly swaps the row and column values.As a result, the reference/localizer line is initially incorrectly placed on the anatomy of the scout image in xero.
 
Additional Manufacturer Narrative
Agfa healthcare's enterprise imaging xero viewer is a software application used for reference and diagnostic viewing of multispecialty medical imaging and non-imaging data with associated reports and documents and, as such, fulfills a key role in the enterprise imaging solution.Xero viewer enables healthcare professionals, including (but not limited to) physicians, surgeons, nurses, and administrators to receive and view patient images, documents and data from multiple departments and organizations within one multi-disciplinary viewer.Xero viewer allows users to perform image manipulations (including window/level, markups, 3d visualization) and measurements.Understanding slice reference lines: various modalities capture images of the human body in three planes: coronal, sagittal, and axial.To assist with cross-sectional navigation, xero viewer automatically displays a colored line on all non-coplanar linked series in a single study within the same frame of reference that intersect with the 3d center slice position of the active series.Localizer lines show where a selected image intersects any series that are on-screen.They display the physical location of one or more linked images on an image, allowing a radiologist to navigate to the appropriate anatomy and become oriented in 3d.The accuracy of the reference line placement is paramount and any unintended shift by the software has the potential risk of misdiagnosis and/or mistreatment.Agfa become aware of this occurrence through the complaint number (b)(4) which was created by the customer (b)(6) on (b)(6) 2024.In this incident, the reference line on the lateral scout image, representing the axial ct slice position displayed on the other image viewports, was offset 20mm from the actual correct position.As a result of this issue, the posterior foraminotomy spinal surgery was performed at the l4/l5 vertebral level when the surgery should have been performed at the l5/s1 level.This is the level that had been identified in the medical imaging report on (b)(6) 2024 at 13:00 by the radiologist who documented a right sided foraminal extrusion at the l5/s1 level and a possible conflict with the l5 nerve root.If the radiologist's report of (b)(6) 2024 was read before performing the spinal surgery (posterior foraminotomy), the unintended surgical intervention on the wrong vertebra could have been avoided.The anatomy of the lumbar spine on ct in the axial plane at l4/l5 is markedly different to l5/s1.If during pre-operative planning, the surgeon had noted the anatomical landmarks of iliac crests, articular processes and facet orientation on the axial ct images at the level of the disc pathology and neural encroachment, operating at the wrong level may have been avoided.Use of both sagittal and axial views to confirm the vertebral level during preoperative planning and paying close attention to anatomical cues like the sacrum and facet joint orientation can help with cross checking and careful preoperative planning.Agfa healthcare is awaiting response from customer on patient health condition after second surgery.Software defect was identified by r&d investigation.There is coding error in the initialization of pixel spacing in xero viewer.When a scout image has different pixel spacing values for the row and column, xero incorrectly swaps the row and column values.As a result, the reference/localizer line is initially incorrectly placed on the anatomy of the scout image in xero.If the user were to scroll through the other available scout images in a series, or replaces the current image in the display area with another series and then returns to the first scout image viewed, the reference/localizer line will then be correctly placed.If the pixel spacing is the same for both rows and columns, the reference lines and active target will be placed correctly.It is important to note that while differing pixel spacing between rows and columns is less common, this setup is fully compliant with dicom conformance standards and should function correctly.Software version: 8.2.2.050.Udi-di: (b)(4).Udi-pi: (b)(4).Basic udi: (b)(4).
 
Event or Problem Description
On august 7 2024, a customer reported to agfa healthcare that while using the xero viewer, reference/localizer line on the coronal scout image, representing the axial ct slice position displayed on the other viewports, was offset by 20mm from the actual position.As a result of this issue, a spinal surgery was performed on the wrong vertebra.Event details: on (b)(6) 2024 at 12:37, a patient underwent a ct of the lumbar spine by request of the neurosurgeon to determine the source of lower back pain that was radiating into the right leg.The study was reported on (b)(6) 2024 at 13:00 by the radiologist who identified a right sided foraminal extrusion at the l5/s1 level and a possible conflict with the l5 nerve root.That same day the patient underwent a posterior foraminotomy at l4/l5 which is in contrast to what the radiologist report identified in relation to the right sided foraminal extrusion at the l5/s1 level.This was due to reference line on the lateral scout image, representing the axial ct slice position displayed on the other image viewports, was offset 20mm (at l4/l5) from the actual correct position (at l5/s1).As the patient's lower back pain did not subside, an additional surgery had to take place the day after ((b)(6) 2024) to operate on the correct vertebrae.As incorrect treatment took place, it was reported to be an inconvenience for the patient to undergo surgery twice.As of (b)(6) 2024, according to the customer, no adverse events, complications, or other negative patient outcomes have been reported following the correct surgical intervention.Result of investigation: the software defect was found to be a coding error in the initialization of pixel spacing in xero viewer.When a scout image has different pixel spacing values for the row and column, xero incorrectly swaps the row and column values.As a result, the reference/localizer line is initially incorrectly placed on the anatomy of the scout image in xero.A customer letter was emailed to all the affected consignees.The letter informed the customers about the issue, outlined the corrective actions to be undertaken by agfa healthcare and mitigating actions to be taken by customer.Agfa healthcare service is contacting the affected customers to schedule and apply the appropriate software correction.The recall has been reported to us fda by manufacturer on september 13, 2024.

Brand Name
ENTERPRISE IMAGING XERO VIEWER
Common Device Name
SYSTEM, IMAGE PROCESSING, RADIOLOGICAL
Manufacturer (Section D)
AGFA HEALTHCARE N.V.
septestraat 27
mortsel, 2640
BE  2640
MDR Report Key20084885
Report Number2249582-2024-00001
Device Sequence Number7688383
Product Code LLZ
UDI-Device Identifier05400874000710
UDI-Public05400874000710
Combination Product (Y/N)N
Initial Reporter CountryEN
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 09/16/2024
Report Date (Section F) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date08/07/2024
Event Location Hospital
Date Report to Manufacturer08/07/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/28/2024
Supplement Report FDA Received Date09/16/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age33 YR
Patient SexFemale
Date Report Sent to FDA08/28/2024